Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Morristown, TN

June 15, 2000Grainger County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2000, 7:10 PM EDT for Grainger County, Knox County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 7:10 PM EDT (23:10 UTC)
Expired
Jun 15, 2000, 8:00 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:30 PM EDTThunderstorm WindKnoxville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 152313
SVRMRX
TNC057-093-160000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EASTERN TENNESSEE
  KNOX COUNTY IN EASTERN TENNESSEE

* UNTIL 800 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR JOPPA...OR 9 MILES NORTHWEST OF JEFFERSON
  CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASCOT AROUND 715 PM EDT 
  RUTLEDGE AROUND 720 PM EDT
  

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:50 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 3:50 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT THU JUN 15 2000

ON THE LARGE-SCALE...THE 15/12Z MODELS SIMILARLY SHOW AN UPPER-LEVEL
LOW SPINNING OVER THE HUDSON BAY REGION WITH A DEEP BERMUDA HIGH
PRESSURE ZONE STEADY IN THE EXTREME SOUTHEASTERN CONUS REGION INTO
THIS WEEKEND. IN BETWEEN...DEEP SOUTHWEST FLOW WILL CONTINUE...
WITH THE MODELS INCREASING/OR MAINTAINING THE MOISTURE CONTENT OF
THE ATMOSPHERE.

SINCE THE PATTERN IS RATHER STAGNANT AND THERE APPEARS NO SUFFICIENT
SURFACE FEATURE OR S/W SYSTEM ALOFT TO SUPPORT WIDESPREAD
PRECIPITATION...HIGHER POP/S WILL FAVOR DIURNAL HEATING INTO THE
EARLY WEEKEND...WITH A NOCTURNAL CHANCE. IN FACT THE ATMOSPHERE
APPEARS TO TRANSITION INTO A MORE TROPICAL ONE...AS ALREADY LIGHT
WIND SHEAR BECOMES WEAKER...AND PW/S GET NEAR 1.75 ON SATURDAY.

TO THE SOUTH...AM A LITTLE CONCERNED THAT CONVECTION IN THE GULF OF
MEXICO APPEARS TO BE UNDERDONE IN THE 15/12Z MODEL INITIALIZATIONS.
THE MODELS WEAKLY SHOW AN UPPER-LEVEL LOW IN THE REGION...THAT
SHIFTS WESTWARD INTO THE EARLY WEEKEND PERIOD. LATER IN THE
WEEKEND...ENHANCED MOISTURE FROM THIS SYSTEM AND ANOTHER SURGE FROM
THE NORTH WITH A FRONTAL BOUNDARY MAY POSE SOME HEAVY RAINFALL
CONCERN IN THE EXTENDED.

AS FAR AS TEMPERATURES...FAVORED THE HIGHER FWC/S.

PRELIMINARY NUMBERS:

FCSTID = 4
CHA   72  88  71  88 /  40  60  30  40
TYS   70  85  70  85 /  40  60  30  50
TRI   65  85  67  84 /  60  50  30  50
OQT   70  85  70  85 /  40  60  30  50

.MRX...
NC...NONE.
TN...NONE.
VA...SEVERE THUNDERSTORM WATCH FOR LEE...WISE...SCOTT...RUSSELL AND
WASHINGTON COUNTIES UNTIL 7 PM EDT.

DM

In the hours before

Special weather statement, Jun 15, 1:30 PM EDT, 5 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT THU JUN 15 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST VIRGINIA UNTIL
7 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LEE...WISE...SCOTT...
RUSSELL...AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA UNTIL 7 PM.
A COLD FRONT WILL APPROACH THE AREA TODAY...WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF IT.  WITH AN UNSTABLE
ATMOSPHERE IN PLACE...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHWEST VIRGINIA.

THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.  IN ADDITION...LOCALLY
HEAVY RAIN WILL BE POSSIBLE...WHICH COULD CAUSE SOME FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST
TENNESSEE...AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING.  STRONG THUNDERSTORMS ARE EXPECTED TODAY...WITH A SLIGHT
CHANCE THAT A FEW MAY BECOME BECOME SEVERE.

STORM SPOTTERS...RADIO OPERATORS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON OR EVENING.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS
ON THIS POTENTIALLY SEVERE WEATHER SITUATION.

GH
Special weather statement, Jun 15, 7:04 PM EDT, 6 minutes before
VAZ001-002-005-006-008-152335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT THU JUN 15 2000

...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST VIRGINIA EXPIRED
AT 7 PM EDT...

SEVERE THUNDERSTORMS THAT DEVELOPED OVER PORTIONS OF THE SOUTHERN
APPALACHIAN REGION ARE WEAKENING OVER THE EXTREME SOUTHWEST
VIRGINIA COUNTIES OF LEE...WISE...SCOTT...RUSSELL...AND WASHINGTON.
HENCE...THE SEVERE THUNDERSTORM WATCH IS BEING ALLOWED TO EXPIRE
NORMALLY.

STRONG THUNDERSTORMS ARE STILL DEVELOPING OVER PARTS OF THE
TENNESSEE VALLEY AND NORTHEAST TENNESSEE.  SO THE CHANCE FOR HAIL AND
STRONG GUSTY WINDS STILL EXISTS...BUT ON A MUCH SMALLER SCALE.  THESE
STORMS HAVE A HISTORY OF VERY HEAVY RAIN AS WELL.

EVEN THOUGH THE RISK FOR SEVERE THUNDERSTORMS IS LESSENED...PLEASE BE
CAREFUL WHEN OUT AND ABOUT. NEVER DRIVE INTO WATER CROSSING A ROAD.
AVOID USING THE TELEPHONE DURING A THUNDERSTORM EXCEPT FOR
EMERGENCIES...AND TAKE COVER WHEN LIGHTNING IS AROUND.
Local storm report, Jun 15, 7:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0700 PM    GREENVILLE NORTH          TN   WIND DAMAGE
06/15/00   GREENE                         REPORTED BY DISPATCH
                                          TREES DOWN FROM
                                          GREENVILLE TO NORTH PART
                                          OF COUNTY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:55 PM EDTSevere Thunderstorm WarningMRXCocke35 min
Jun 15, 6:45 PM EDTSevere Thunderstorm WarningMRXGreene30 min
Jun 15, 7:08 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.